High Wind, Guadalupe Mountains of Culberson County
- When
- December 28, 9:51 AM MST to 8:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- ASOS
Cold air damming along the eastern slopes of the Guadalupe Mountains, in addition to a tight surface pressure gradient behind a strong cold front, resulted in sustained northeast wind speeds of 40 to 47 MPH through Guadalupe Pass for several hours.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Cold air damming along the eastern slopes of the Guadalupe Mountains, in addition to a tight surface pressure gradient behind a strong cold front, resulted in sustained northeast wind speeds of 40 to 47 MPH through Guadalupe Pass for several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 28, 4:28 AM MST, 5 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 AM CST MON DEC 28 2009
.DISCUSSION...
SURFACE HIGH PRESSURE CURRENTLY ALONG THE RED RIVER WILL REMAIN IN
PLACE TODAY. THIS WILL KEEP A NORTHEAST TO EAST WIND ACROSS THE
REGION. THIS ALONG WITH INCREASING CLOUDS IN ADVANCE OF AN UPPER
LEVEL TROUGH APPROACHING FROM THE WEST WILL KEEP TEMPERATURES
BELOW NORMAL TODAY.
SURFACE WINDS VEER TO A MORE EAST TO SOUTHEASTERLY DIRECTION
OVERNIGHT AS THE UPPER TROUGH CONTINUES TO TAKE AIM AT THE REGION.
THE SHORT RANGE MODELS AGREE IN SHOWING AN INCREASE IN MOISTURE
TONIGHT WITH WIDESPREAD PRECIPITABLE WATER VALUES AT OR ABOVE
0.50 BY TUESDAY MORNING. DEEP LAYER LIFT ALONG WITH EMBEDDED
POCKETS OF STRONG 700MB WARM AIR ADVECTION WILL ALSO SPREAD ACROSS
THE REGION THROUGH TUESDAY MORNING. THE LATEST MODEL DATA
CONTINUES TO INCREASE PRECIPITATION CHANCES ALONG WITH QPF VALUES.
WE HAVE OPTED TO INCREASE BOTH POP AND QPF AMOUNTS BEGINNING LATE
TONIGHT THROUGH TUESDAY. THE LATEST MODEL DATA IS SHOWING A LITTLE
BETTER AGREEMENT WITH RESPECT TO WHERE THE GREATEST AMOUNT OF
PRECIPITATION WILL FALL. THE FIRST AREA OF CONCERN IS ACROSS
CULBERSON COUNTY AND THE GUADALUPE MOUNTAINS. GIVEN THE DECENT
MODEL AGREEMENT AND HIGH CONFIDENCE IN PRECIPITATION TYPE BEING
ALL SNOW...WE HAVE OPTED TO GO WITH A WINTER STORM WATCH FROM LATE
TONIGHT THROUGH TUESDAY MORNING FOR SNOW ACCUMULATIONS OF 3 TO 5
INCHES. THE OTHER AREA OF CONCERN IS ACROSS THE BIG BEND REGION
AND STOCKTON PLATEAU. QPF AMOUNTS OF AT LEAST 0.25 ARE
EXPECTED...BUT PRECIPITATION TYPE COULD BE MORE OF A RAIN/SNOW MIX
GIVEN WARMER SURFACE TEMPERATURES AND HIGHER SURFACE WET BULB
TEMPERATURES. IF SUBSEQUENT MODEL DATA TRENDS COLDER WITH
TEMPERATURES...THEN A WINTER STORM WATCH COULD BE NECESSARY FOR
THE MENTIONED REGIONS. FOR THE REMAINDER OF THE AREA...WE HAVE
INCREASED PRECIPITATION CHANCES FROM LATE TONIGHT THROUGH TUESDAY.
WE COULD SEE A FAIRLY BROAD AREA OF 1 TO 2 INCHES OF SNOWFALL BY
LATE TUESDAY EVENING. WE HAVE HELD OFF ON ISSUING A WINTER WEATHER
ADVISORY FOR SNOWFALL WITH THIS FORECAST...BUT IF MODEL DATA
CONTINUES IT/S CURRENT TRENDS...THEN SNOWFALL AMOUNTS WILL BE
HIGHER AND A HEADLINE WOULD BE NEEDED. THE HEAVIER PRECIPITATION
IS EXPECTED TO SHIFT EAST OF THE REGION TUESDAY EVENING AS THE
MAIN VORT MAX EXITS THE BASE OF THE TROUGH. A SECONDARY VORT MAX
WITHIN THE UPSTREAM PORTION OF THE TROUGH IS NOW FORECAST TO MOVE
ACROSS THE AREA TUESDAY NIGHT. SOME WEAK LIFT IS NOTED WITH THIS
AND WE HAVE INCREASE POPS SLIGHTLY FOR ROUGHLY THE NORTHERN 1/3 OF
THE REGION.
NORTHWEST FLOW ALOFT REMAINS INTACT THROUGH MUCH OF THE UPCOMING
FORECAST PERIOD. TEMPERATURES WILL WARM SLIGHTLY ON WEDNESDAY...BUT
THE AMOUNT OF WARMING WILL BE IMPACTED BY SNOW COVER. A COLD FRONT
IS EXPECTED ON THURSDAY WITH TEMPERATURES EXPECTED TO REMAIN BELOW
NORMAL THROUGH FRIDAY. TEMPERATURES COULD WARM TO NEAR NORMAL ON
SATURDAY BEFORE ANOTHER COLD FRONT MOVES THROUGH ON SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 47 27 35 28 / 0 20 80 20
CARLSBAD NM 42 28 34 27 / 0 40 80 20
DRYDEN TX 48 34 40 33 / 0 60 60 10
FORT STOCKTON TX 48 28 38 32 / 0 60 70 10
GUADALUPE PASS TX 41 22 35 26 / 0 60 80 20
HOBBS NM 45 26 35 25 / 0 20 80 20
MARFA TX 48 26 35 21 / 0 60 60 10
MIDLAND INTL AIRPORT TX 46 24 34 25 / 0 30 80 10
ODESSA TX 45 26 34 28 / 0 30 80 10
WINK TX 48 30 35 26 / 0 40 80 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN AND
HIGHWAY 54 CORRIDOR.
&&
49/06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 406 AM CST MON DEC 28 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 406 AM CST MON DEC 28 2009 /306 AM MST MON DEC 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY. LATE TONIGHT WINTER WEATHER WILL RETURN TO THE MOUNTAINS WITH SNOW EXPECTED TO BEGIN FALLING AROUND OR JUST BEFORE MIDNIGHT ACROSS PARTS OF THE TRANS PECOS. MOST AREAS OF THE TRANS PECOS ARE EXPECTED TO HAVE BETWEEN 1 TO 2 INCHES OF SNOW BY SUNRISE TUESDAY MORNING WITH A RAIN AND SNOW MIX ALONG THE LOWER ELEVATIONS OF THE RIO GRANDE. THE BEST CHANCE FOR HEAVY SNOW WILL BE ACROSS CULBERSON COUNTY INCLUDING THE GUADALUPE MOUNTAINS WHERE A WINTER STORM WATCH IS IN EFFECT FOR TUESDAY MORNING AND 3 TO 5 INCHES WILL POSSIBLE THERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW WILL DEVELOP NORTHWARD INTO THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO PLAINS AROUND SUNRISE TUESDAY. 1 TO 2 INCHES WILL BE POSSIBLE THROUGH AROUND NOON. IT WILL LIKELY SNOW THE REMAINDER OF THE DAY ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO. .SPOTTER INFORMATION STATEMENT... LOCAL INTEREST SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION REGARDING THIS STORM SYSTEM. TRAVEL IMPACTS WILL BE POSSIBLE TUESDAY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 552 AM CST MON DEC 28 2009 NMZ028-029-033-034-TXZ045>048-050>053-058>063-067>070-074-075- 079>082-282200- EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY- SOUTHERN LEA COUNTY-GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN- HOWARD-MITCHELL-REEVES COUNTY AND UPPER TRANS PECOS-LOVING- WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL- INCLUDING THE CITIES OF...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL... SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON... BIG SPRING...COLORADO CITY...PECOS...MENTONE...RED BLUFF LAKE... KERMIT...ODESSA...MIDLAND...GARDEN CITY...MONAHANS...CRANE... MCCAMEY...RANKIN...BIG LAKE...ALPINE...FORT DAVIS... FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON... SANDERSON 552 AM CST MON DEC 28 2009 /452 AM MST MON DEC 28 2009/ ...ACCUMULATING SNOWFALL POSSIBLE FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO MONDAY NIGHT AND TUESDAY... COLD AIR WILL REMAIN ENTRENCHED ACROSS THE AREA FOR THE NEXT SEVERAL DAYS. MEANWHILE...AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS NORTHERN MEXICO AND APPROACH WEST TEXAS TONIGHT. AS THIS STORM SYSTEM APPROACHES THE AREA...WINTRY PRECIPITATION IN THE FORM OF SNOW WILL DEVELOP THIS EVENING ACROSS THE MOUNTAINS AND ADJACENT PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE SNOW IS EXPECTED TO SPREAD NORTH ACROSS THE REMAINDER OF THE REGION AFTER MIDNIGHT INTO TUESDAY MORNING. SNOWFALL IS EXPECTED TO GRADUALLY DECREASE TUESDAY NIGHT AS THE UPPER LEVEL STORM SYSTEM BEGINS TO MOVE EAST OF THE REGION. UNCERTAINTY EXISTS WITH REGARD TO THE AMOUNT AND LOCATION OF THE HEAVIEST SNOWFALL...BUT INDICATIONS ARE THE HEAVIER TOTALS WILL FALL FROM THE VAN HORN REGION INTO THE GUADALUPE MOUNTAINS. A WINTER STORM WATCH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR SNOWFALL TOTALS OF 3 TO 5 INCHES FOR THE ABOVE MENTIONED AREAS. ELSEWHERE...A BROAD AREA OF 1 TO 2 INCHES OF SNOWFALL REMAINS POSSIBLE...EXCEPT ALONG THE RIO GRANDE AND STOCKTON PLATEAU. LOCATIONS ALONG THE RIO GRANDE EAST OF PRESIDIO MAY ONLY SEE A MIX OF RAIN AND SNOW WITH LITTLE ACCUMULATION. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR THE NATIONAL WEATHER SERVICE WEB SITE AT WWW.SRH.NOAA.GOV/MAF FOR THE LATEST WEATHER FORECASTS AND INFORMATION.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207400.